Get your full text copy in PDF
Kota Nishihama, Kazuhito Eguchi, Kanako Maki, Yuko Okano, Soichiro Tanaka, Chisa Inoue, Akihiro Uchida, Mei Uemura, Toshinari Suzuki, Taro Yasuma, Corina N. D'Alessandro-Gabazza, Esteban C. Gabazza, Yutaka Yano
(Department of Diabetes, Metabolism and Endocrinology, Mie University Graduate School of Medicine, Tsu, Mie, Japan)
Am J Case Rep 2021; 22:e928090
Hypoglycemia is a frequent complication observed in diabetic patients under treatment. This metabolic complication is associated with an increased mortality rate in diabetic patients. The use of sensor-augmented pump therapy with predictive low glucose management systems has improved blood glucose level control and reduced the incidence of hypoglycemic attacks. However, this therapy may be associated with adverse events.
CASE REPORT: A 65-year-old Japanese woman with type 1 diabetes mellitus underwent hemodialysis with end-stage renal failure due to diabetic nephropathy. The patient received sensor-augmented pump therapy with the predictive low glucose management system to prevent recurrent severe hypoglycemia. Hypoglycemia was infrequent when the sensor-augmented pump therapy with a predictive low-glucose management system was properly working. However, the patient suddenly died 3 months after starting the treatment. A record of continuous glucose monitoring showed that hypoglycemia occurred before the sudden death of the patient.
CONCLUSIONS: The current case shows that sudden death associated with severe hypoglycemia may also occur during sensor-augmented pump therapy with a predictive low glucose management system. This case report underscores the need for close follow-up of diabetic patients receiving sensor-augmented pump therapy with the predictive low glucose management system and the critical importance of patient education on diabetes technology in high-risk patients.